Virginia, 2008

Winter Weather in Virginia, February 26 to 28, 2008

February 26 to 28, 2008 · NWS RLX · 2 events in 2 counties and zones

In the wake of a low pressure storm system, upslope snow showers started during Tuesday night, the 26th, and continued into Thursday, the 28th. Deep moisture was in place with cloud tops to 10,000 feet, along with cyclonic flow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In the wake of a low pressure storm system, upslope snow showers started during Tuesday night, the 26th, and continued into Thursday, the 28th. Deep moisture was in place with cloud tops to 10,000 feet, along with cyclonic flow.

Accumulations of 2 to 4 inches were common across Buchanan and Dickenson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 26, 9:32 PM EST, 28 minutes earlier.

Area forecast discussion, Feb 26, 9:32 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
932 PM EST TUE FEB 26 2008

.SYNOPSIS...
ARCTIC AIR AND NORTHWEST WINDS PROVIDE ACCUMULATING SNOW SHOWERS
TONIGHT THROUGH WEDNESDAY NIGHT.  A BRIEF BREAK IN THE FAST WEATHER
TRAIN THURSDAY...BEFORE ANOTHER SYSTEM APPROACHES ON FRIDAY.

&&

.NEAR TERM /UNTIL 1 AM WEDNESDAY MORNING/...
UPDATE...CONVERTED WX GRIDS TO ALL SNOW AT THIS POINT WITH THE
CHANGE OVER ACROSS THE CWA NEARLY COMPLETE. TEMPERATURES STILL
ABOVE FREEZING IN PARTS OF THE LOWLANDS...AND SNOW IS HAVING A
DIFFICULT TIME STICKING TO THE SURFACE. GRASSY AREAS AND
STRUCTURES ARE GETTING SOME ACCUMULATION AT THIS POINT. HIGHER
ELEVATIONS ARE SEEING TEMPERATURES BELOW FREEZING AND COULD SEE
PAVED SURFACES AFFECTED BY SNOW IN THE NEXT FEW HOURS.

AS LOW MOVES TO NORTHEAST THIS AFTERNOON COLD AIR WILL SWEEP INTO
THE FORECAST AREA LATER THIS AFTERNOON AND TONIGHT.  RAIN WILL GO
OVER TO SNOW FROM 00Z TO 06Z.  COLD AIR WILL MOVE IN ALOFT FIRST SO
RAIN WILL GO OVER TO SNOW IN THE MOUNTAINS AND WESTERN PORTIONS OF
FORECAST AREA FIRST.  HEAVIEST SNOW WILL BE AFTER 06Z.

&&

.SHORT TERM /1 AM WEDNESDAY MORNING THROUGH THURSDAY/...
SFC CYCLONE CONTS TO PULL NE AWAY FROM THE AREA WITH DEEP CYCLONIC
LEFT BEHIND.  A PROLONG PERIOD OF UPSLOPE SHSN CONTINUE TO BE THE
HIGHLIGHT OF THE SHORT TERM.  ALL INGREDIENTS ARE IN PLAY FOR
ACCUMULATING SN AREA WIDE TNGT INTO WED MRNG....CLOUDS TOPS AOA
10KFT AND NW BL FLOW.  WHAT WILL TIP THE SCALES TO HEAVY AMOUNTS IN
THE MTNS WILL BE STRONG 2D FGEN ILLUSTRATED IN THE H7-H6 LAYER.
THIS COMPOUNDED WITH LOWEST TROPOPAUSE HGTS CROSSING TO OUR
S...H7-H5 LAPSE RATES 6.5 CKM-1...AND 1.5 PVU PRES ADV.  SNFL RATES
WILL RANGE AROUND AN INCH PER HOUR IN THE AFOREMENTIONED TIME
FRAME.  H10-H8 THKNSS PLUMMET TO 1260DM WED MRNG OWING TO SNOW
RATIOS AROUND 15:1.

LEFT HEADLINES AS IS BUT EVEN WITH THE MTNS ON THE ANTICYCLONIC
SHEAR SIDE OF THE MID LVL S/W...IT WILL BE CLOSE ON WHETHER THE
CNTRL MTNS CAN REACH A COUNTY WIDE AVG OF 6.  FOR NOW...LEFT HVY SN
WRNG...HWVR OPENED RANGES AS WRN PARTS OF RALEIGH AND FAYETTE WILL
RECEIVE AMOUNTS LESS THAN WARNING CRITERIA.  SN AMOUNTS LOOK GOOD
FOR A LOW END WARNING IN THE NRN MTNS WITH UPWARDS OF 10+ AT
SNOWSHOE.  NCNTL WV /CKB VCNTY/ IT WILL BE CLOSE TO ADV
CRITERIA...BUT GIVEN IT WILL BE OVER A 24HR PERIOD ELECTED NOT TO
HOIST ANY ADVISORIES.  REMAINDER OF THE AREA 1-3 IS PREDICTED.

SHSN TAPERS OFF FM W TO E WED AFTN WITH SNOW AND BLOWING SNOW
PERSISTING FM SUMMERSVILLE N.  H8 CAA ALLOWS FOR A LTL IF ANY
RECOVERY IN TEMPS TMRW WITH AT MOST A 3-5F DIURNAL.  RIDGE TOPS
SHALL FALL ALL DAY.

WED NGT AND THURS CONDITIONS IMPROVE AS ANTICYCLONIC FLOW SLOWLY
ARRIVES.  LIGHT ACCUMS ARE FORECAST IN THE MTNS WED NGT BEFORE GOING
TO FLURRIES DURING THE DAY THU.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
MODELS CONTINUE TO BE FAIRLY CONSISTENT WITH THE ARRIVAL OF THE NEXT
WEATHER SYSTEM ON FRIDAY WITH HIGH PRESSURE RETURNING FOR THE
WEEKEND...BUT DIFFERENCES ABOUND FOR DAY 6 AND 7. THE GFS STILL
TRIES TO GET THE COLD FRONT TO THE REGION ON MONDAY AND THEN STALL
IT WAITING FOR A STRONG LOW TO EXIT THE LOWER MISSISSIPPI VALLEY.
THE ECMWF HOWEVER CONTINUES TO ALLOW THE RIDGING TO HOLD IN PLACE
AND KEEP THE FRONT AT BAY UNTIL MONDAY NIGHT WITH THE LOW PRESSURE
SYSTEM ARRIVING ON TUESDAY.  FOR NOW CONTINUE TO RUN WITH THE ECMWF
WHICH HAS BEE CONSISTENT WHILE THE GFS IS SLOWLY TRENDING TOWARD THE
ECMWF SOLUTION.

ON THURSDAY NIGHT...THE GFS IS A LITTLE FASTER AND MORE AGGRESSIVE
TO BRING IN THE WARM FRONT INTO THE REGION THAN THE GFS.  BUT BOTH
THE MAV AND MET SHOW LOW CHANCE POPS WITH THE FRONT...SO HAVE
ELECTED TO INTRODUCE SOME LOW POPS IN THE WEST AROUND MIDNIGHT AND
THEN SPREAD ACROSS THE AREA.  THE BEST INFLOW STAYS TO THE WEST SO
THE MOST LIKELY LOCATION TO SEE PRECIPITATION...AND INITIALLY IT
SHOULD BE COLD ENOUGH FOR SNOW...WILL BE ACROSS SE OHIO.

ON FRIDAY THE WARM FRONT LIFTS NORTH OF THE REGION AND THEN THE COLD
FRONT COMES INTO THE AREA DURING THE AFTERNOON.  THIS WILL CHANGE
THE PCPN TYPE TO RAIN AHEAD OF THE COLD FRONT.  THE FRONT SHOULD
CLEAR THE REGION AROUND 00Z AND THEN THE COLDER AIR PUSHED INTO THE
AREA TOWARD 12Z.  THE LATEST RUNS ARE AGAIN SHOWING THAT COLDER 850
MB AIR REACHING -8C TO -12C AROUND 12Z SAT.  THIS SHOULD ALLOW FOR
THE UPSLOPE CONDITIONS TO RETURN...ESPECIALLY IN THE MOUNTAINS WITH
SNOW SHOWERS AND CLOUDS LINGERING.

HIGH PRESSURE RETURNS ON SATURDAY NIGHT AND LINGERS THROUGH THE DAY
ON MONDAY...PROVIDING DRY WEATHER AND WARMER AIR.  DID ADD SOME SLGT
CHANCE POPS ON SUNDAY AS A WEAK WARM FRONT LIFTS BY BUT AGAIN THE
BEST INFLOW IS TO THE WEST AND SHOULD REMAIN MORE FROM LA INTO IN/OH.

INCREASED POPS MONDAY NIGHT INTO TUESDAY AS THE NEXT LOW RIDES NE
INTO THE OHIO VALLEY ALONG THE STALLED FRONT.  THE MODELS REALLY
DEEPEN THIS LOW SO IT COULD BE A SIGNIFICANT SYSTEM WITH LOTS OF
MOISTURE AVAILABLE AND GOOD WINDS.  WILL HAVE TO WATCH THIS ONE AS
IT GETS CLOSER TO FRUITION.

FOR TEMPERATURES...GENERALLY RAN WITH HPC AND SOME TWEAKING BASED ON
THE LATEST 12Z MEX NUMBERS...EXCEPT FOR DAY 7 WHERE THE MEX SEEMS
TOO HIGH BASED ON THE AMOUNT OF CLOUDS AND RAIN THAT WILL BE AROUND.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
PRECIPITATION WILL CONTINUE MAKING ITS TRANSITION FROM RAIN TO
SNOW OVER THE NEXT FEW HOURS...AND IS CURRENTLY DOING SO ALONG THE
OHIO RIVER. MVFR CEILINGS SHOULD GO IFR OVERNIGHT...AS WILL
VISIBILITIES IN HEAVIER SNOW SHOWERS. WINDS WILL CONTINUE TO GUST
UP TO 25 TO 30 KTS THROUGH WEDNESDAY. GENERAL AREA WIDE
IMPROVEMENT IS EXPECTED AFTER 20Z WEDNESDAY.

AVIATION OUTLOOK /AFTER 00Z THURSDAY/... IFR COULD LINGER INTO
WEDNESDAY NIGHT FOR TAF SITES PRONE TO UPSLOPE...BUT A RAPID
IMPROVEMENT SHOULD COMMENCE AFTER 12Z THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...SNOW ADVISORY UNTIL 4 AM EST THURSDAY FOR WVZ033-034-039-040.
     HEAVY SNOW WARNING UNTIL 4 AM EST THURSDAY FOR WVZ035>038-046-
     047.
OH...NONE.
KY...NONE.
VA...SNOW ADVISORY UNTIL 4 AM EST THURSDAY FOR VAZ003-004.

&&

SYNOPSIS...29/ESS
NEAR TERM...26/AAR
SHORT TERM...29
LONG TERM...ESS
AVIATION...26
Hazardous weather outlook, Feb 26, 4:01 PM EST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
401 PM EST TUE FEB 26 2008

WVZ035>038-046-047-272115-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
401 PM EST TUE FEB 26 2008

...HEAVY SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY SNOW WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ039-040-272115-
UPSHUR-BARBOUR-
401 PM EST TUE FEB 26 2008

...SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
272115-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-
401 PM EST TUE FEB 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOWFALL TOTALS COULD APPROACH ADVISORY CRITERIA THROUGH WEDNESDAY NIGHT.
IF NEEDED...A SNOW ADVISORY MAY BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ033-034-272115-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-
401 PM EST TUE FEB 26 2008

...SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Buchanan

When
February 26, 10:00 PM EST to February 28, 4:00 AM EST
Where
Buchanan forecast zone
Reported by
COOP Observer
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Winter Weather, Dickenson

When
February 26, 10:00 PM EST to February 28, 4:00 AM EST
Where
Dickenson forecast zone
Reported by
COOP Observer
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74253, 74254.